Alert archive / Oklahoma / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at May 10, 2009, 10:00 AM CDT for Choctaw County, Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2009, 10:00 AM CDT (15:00 UTC)
- Expired
- May 10, 2009, 4:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, OK
The radar
The Western Arkansas radar (KSRX), 186 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:15 PM CDT | FLASH FLOOD | 1 N Hugo, OK | BALLPARK ROAD HAD WATER OVER ROADWAY |
| May 10, 1:30 PM CDT | FLASH FLOOD | 3 Ne Swink, OK | COUNTY ROAD 4410 HAD WATER OVER ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 195 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 3.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KTSA 101500
FFWTSA
OKC023-102100-
/O.NEW.KTSA.FF.W.0024.090510T1500Z-090510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 400 PM CDT SUNDAY
* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO
DEVELOP AND MOVE ACROSS MUCH OF CHOCTAW COUNTY. RADAR INDICATES
THAT 2 TO 5 INCHES OF RAIN HAS ALREADY FALLEN FROM THE EARLY
MORNING STORMS...WITH ANY ADDITIONAL HEAVY RAINS QUICKLY RESULTING
IN FLASH FLOODING. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH
400 PM CDT SUNDAY.
* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY PERIODS OF HEAVY
RAIN INCLUDE...GOODLAND...HUGO...MESSER...SAWYER AND FORT TOWSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9575 3387 9577 3387 9582 3395 9595
3412 9595 3417 9600 3416 9516 3394 9514
3396 9523 3390 9525 3389 9532 3386 9534
3386 9546
$$1 follow-up statement
000
WGUS74 KTSA 101709
FFSTSA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1209 PM CDT SUN MAY 10 2009
OKC023-102100-
/O.CON.KTSA.FF.W.0024.000000T0000Z-090510T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
1209 PM CDT SUN MAY 10 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
CHOCTAW COUNTY...
AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF KENT TO 45 MILES WEST OF BOSWELL...MOVING EAST AT 25
MPH. RADAR INDICATES THAT UP TO ONE INCH OF RAIN HAS FALLEN OVER
EASTERN PORTIONS OF CHOCTAW COUNTY WITHIN THE LAST HOUR...WHICH IS
LIKELY PRODUCING FLASH FLOODING GIVEN THE VERY HEAVY RAINS THAT WERE
RECEIVED OVERNIGHT. A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS
WILL MOVE BACK INTO CHOCTAW COUNTY WITHIN THE NEXT 1 TO 2
HOURS...WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE AS THIS AREA OF
SHOWERS AND THUNDERSTORMS MOVES EASTWARD THROUGH 4 PM CDT.
SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE BOSWELL...SOPER...KENT...GOODLAND...HUGO...MESSER...SAWYER
AND FORT TOWSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9575 3387 9577 3387 9582 3395 9595
3412 9595 3417 9600 3416 9516 3394 9514
3396 9523 3390 9525 3389 9532 3386 9534
3386 9546
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:05 AM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 10, 4:05 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 405 AM CDT SUN MAY 10 2009 .DISCUSSION... CONVECTIVE COMPLEX HAS DEVELOPED IN FAR SOUTHEAST OKLAHOMA OVERNIGHT. ALTHOUGH THE HEAVIER RAINFALL WILL BE WINDING DOWN OVER THE NEXT FEW HOURS...FEEL IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH EFFECTIVE FROM NOW UNTIL 18Z MONDAY FOR FAR SOUTHEAST OKLAHOMA AS ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT AND MONDAY MORNING. FOR TODAY...IT LOOKS LIKE FAIRLY WIDESPREAD ALBEIT LIGHT RAINFALL WILL BE THE RULE ALONG WITH CONSIDERABLE CLOUD COVER. THIS SHOULD HOLD TEMPERATURES DOWN INTO THE 60S. WITH A FRONTAL BOUNDARY CONTINUING TO LINGER JUST TO OUR SOUTH...ANOTHER CONVECTIVE COMPLEX LOOKS IMMINENT LATER TONIGHT INTO MONDAY MORNING WITH SOUTHEAST OKLAHOMA MOST UNDER THE GUN FOR HEAVY RAINFALL AMOUNTS. THE FRONTAL BOUNDARY WILL MAKE A BETTER NORTHWARD MOVE BY MONDAY NIGHT AND TUESDAY WITH ADDITIONAL HEAVY RAINFALL POSSIBLE SOMEWHERE IN THE FORECAST AREA DURING THIS TIME PERIOD. TEMPERATURES WILL WARM QUICKLY ONCE THE FRONT MOVES TO THE NORTH LATE TUESDAY OR TUESDAY EVENING WITH MINIMUMS TUESDAY NIGHT REMAINING VERY MILD. A COLD FRONT IS STILL SLATED TO MOVE INTO NORTHEAST OKLAHOMA BY LATE WEDNESDAY OR WEDNESDAY EVENING LIKELY ACCOMPANIED BY A SIGNIFICANT ROUND OF CONVECTION. THE LATEST DATA NOW SUGGESTS THAT THIS FRONT WILL AGAIN HANG UP NEAR THE RED RIVER THURSDAY BEFORE LIFTING BACK NORTH OF THE AREA BY LATE FRIDAY. THUS THE POTENTIAL FOR SIGNIFICANT RAINFALL WILL CONTINUE THROUGH FRIDAY. A BREAK IN THE WEATHER LOOKS TO TAKE PLACE FRIDAY NIGHT AND SATURDAY BEFORE ANOTHER COLD FRONT MOVES INTO THE AREA LATE SATURDAY NIGHT AND SUNDAY WITH YET ANOTHER ROUND OF SIGNIFICANT CONVECTION. DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES OR POPS THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... TUL 66 53 69 56 / 80 60 60 50 FSM 66 55 66 57 / 80 70 60 40 MLC 66 55 64 59 / 70 70 60 50 BVO 67 50 70 52 / 70 50 50 40 FYV 64 52 66 53 / 80 60 40 30 BYV 64 51 66 53 / 70 60 30 20 MKO 66 54 66 57 / 80 60 60 50 MIO 67 50 69 53 / 70 40 30 20 F10 66 54 64 57 / 80 70 60 50 HHW 69 57 67 60 / 60 70 60 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR OKZ049-OKZ053. AR...NONE. && SHORT TERM...21 LONG TERM....05 PLATE
Hazardous weather outlook, May 10, 5:16 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 AM CDT SUN MAY 10 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
446 AM CDT SUN MAY 10 2009
...FLASH FLOOD WATCH CHOCTAW AND PUSHMATAHA COUNTIES UNTIL 1 PM MONDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA
DISCUSSION...
A STALLED FRONTAL BOUNDARY ACROSS TEXAS AND LOUISIANA...COMBINED
WITH UPPER IMPULSES MOVING IN WESTERLY FLOW ALOFT WILL BRING
SHOWERS AND ELEVATED THUNDERSTORMS TO EASTERN OKLAHOMA AND
WEST CENTRAL AND NORTHWEST ARKANSAS TODAY AND TONIGHT. ONE TO
THREE INCHES OF RAIN FELL IN PORTIONS OF PUSHMATAHA AND CHOCTAW
COUNTIES LAST NIGHT...AND THE THREAT OF ANOTHER ONE TO THREE
INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS...TODAY AND TONIGHT
HAS PROMPTED A FLOOD WATCH FOR CHOCTAW AND PUSHMATAHA COUNTIES UNTIL
1 PM MONDAY. THE MOST LIKELY TIME FOR ADDITIONAL SIGNIFICANT RAINFALL
WILL BE OVERNIGHT AS THE LOW LEVEL JET ENHANCES MOIST FLOW OVER
THE STALLED FRONTAL BOUNDARY. A FEW STORMS MAY ALSO PRODUCE LARGE HAIL
IN FAR SOUTHEAST OKLAHOMA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
OUR WET WEATHER PATTERN WILL LAST PAST MID WEEK. PRIMARY CONCERN
AT LEAST THROUGH WEDNESDAY WILL BE EXCESS RAINFALL AND POSSIBLE FLOODING.
A SIGNIFICANT COLD FRONT WILL IMPACT OUR REGION WEDNESDAY NIGHT AND MAY
GENERATE SEVERE STORMS. UNFORTUNATELY...LATEST NUMERICAL MODELS INDICATE
THAT FRONTAL BOUNDARY WILL STALL IN OR NEAR OUR AREA THURSDAY AND
FRIDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, May 10, 8:16 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 AM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 8 W HUGO 34.01N 95.65W
05/10/2009 CHOCTAW OK LAW ENFORCEMENT
WATER OVER HIGHWAY 70 NEAR CROWDER CREEK.
&&
JBMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:29 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 31 min |
| May 10, 1:35 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 55 min |
| May 10, 4:15 AM CDT | Flash Flood Watch | TSA | Choctaw, Latimer, Pittsburg, Pushmataha | 48 hr |
| May 10, 4:25 AM CDT | Flash Flood Warning | TSA | Choctaw | 4 hr |
| May 10, 12:23 PM CDT | Areal Flood Advisory | TSA | Latimer, Pittsburg, Pushmataha | 2 hr |
| May 10, 4:02 PM CDT | Areal Flood Warning | TSA | Choctaw, Pushmataha | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.